Texas, 2024

Flash Flooding and Hail in Texas, May 1 to 3, 2024

May 1 to 3, 2024 · NWS FWD · 15 events in 5 counties and zones

Thunderstorms developed along a dryline the evening of May 1 as an upper level disturbance swept across the forecast area. Some storms became severe as they moved across mainly Central Texas Wednesday night into Thursday morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$230,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed along a dryline the evening of May 1 as an upper level disturbance swept across the forecast area. Some storms became severe as they moved across mainly Central Texas Wednesday night into Thursday morning. Additional storms developed Thursday night into Friday as a cold front moved through the area. Heavy rain causing flooding in Central Texas were the main impacts during this time period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 1, 1:29 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, May 1, 1:29 PM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
229 PM CDT Wed May 1 2024

...New Long Term...

.SHORT TERM... /Issued 207 PM CDT Wed May 1 2024/
/Through Thursday/

After our brief break, another period of unsettled weather begins
later today. The 70F isodrosotherm is already within our CWA, with
even richer boundary-layer moisture approaching Central Texas. It's
within this deeper moisture that bubbles on visible satellite and
weak echoes on radar are foreshadowing the convective potential
later this afternoon. Just south of our southern boundary, MLCAPE
values exceed 2000 J/kg and MUCAPE values top 3000 J/kg owing to
steep mid-level lapse rates. Although these initial convective
attempts are separated from the boundary layer, effective erosion
of the remaining inhibition should allow for updrafts to be rooted
in the rich surface layer. Deep-layer shear and classically veered
profiles will favor supercells. These storms would have a tendency
to move north faster than the buoyant boundary layer can advect,
and they may weaken as they ingest the somewhat cooler, cloud-
stifled parcels within our CWA. Nonetheless, the more enduring
cells could still pose a wind/hail threat, and low LCLs and
adequate 0-1km shear will maintain a tornado threat. Some of these
storms may survive as far north as the Dallas/Fort Worth Metroplex
after dark.

A West Texas dryline will come alive late this afternoon. The
mid-level impulse responsible for the initiation will be further
enhanced by the convection as it approaches North and Central
Texas this evening. There may be little separation in space and
time between the activity mentioned in the paragraph above and the
subsequent round that will arrive later in the evening and
through the overnight hours. Discrete hail cores will eventually
give way to a more linear complex that will primarily pose a wind
threat. While wetting rainfall is anticipated for much if not all
of the region, our main focus for flooding remains within the
ongoing Flood Watch where positive soil moisture anomalies from
recent rainfall coincide with the greatest QPF from tonight's
event. However, heavy rainfall outside of the watch area could
also reaggravate flooding issues elsewhere. Some showers or storms
may linger in its wake, but the main MCS should exit into East
Texas around daybreak Thursday morning.

A lull in convective activity should follow on Thursday, but the
atmosphere may be able to recharge by afternoon. Another round of
warm-advection showers and storms could spread north across the
region by late Thursday afternoon. While these cells would likely
be less organized and generally less robust than their
predecessors 24 hours earlier, they could still pose a wind/hail
threat. However, the more significant storm potential will
accompany a cold front that will approach our northwestern
frontier Thursday evening.

25

&&

.LONG TERM... /NEW/
/Thursday Night and Beyond/

This unsettled weather pattern will continue into the weekend with
periodic chances for showers and thunderstorms expected through at
least late Sunday.

A cold front will sag south toward the Red River Valley Thursday
evening with a dryline extending south out of southwestern
Oklahoma toward the Texas Big Bend region. Convection initiation
will likely take place near the triple point and along the dryline
well west of our forecast area as surface dewpoints in the upper
60s/low 70s and 3000-3500 J/kg MLCAPE pool ahead of these
features. Initial storm mode will likely begin as discrete/semi-
discrete supercells, but transition to clusters of cells and
possibly an MCS Thursday night as this activity shifts into our
forecast area. Sporadic hail and a few strong to severe wind gusts
will be the primary hazards. This activity should be progressive
enough to preclude any widespread flooding concerns, but with the
recent rainfall and saturated soils, a localized threat for flash
flooding may develop late Thursday night into Friday morning,
especially east of I-35.

Much of the region will likely remain dry through the remainder of
Friday, although isolated to scattered convection will be possible
in the vicinity of the frontal boundary meandering near the Red
River Valley and along any lingering outflow boundaries from the
morning activity, primarily east of I-35. Additional development
may occur across portions of West Texas along a dryline late
Friday afternoon and push toward our western zones late Friday
evening/night. Isolated severe hail and damaging wind gusts would
be possible if this activity is able to maintain into our western
zones. More widespread rainfall is expected once again Saturday as
another cold front is progged to shift into North Texas. Especially
Saturday night into Sunday morning as guidance continues to
suggest a more potent shortwave trough will move overhead this
frontal boundary. By late Sunday into early Monday, the front will
lift north, leaving our area mostly precip-free into early next
week.

Ensemble guidance continues to highlight the strengthening of a
mid-level ridge over portions of the Gulf Coast and northern
Mexico by midweek next week. Rising mid-level heights and
increasing south-southwesterly low-level flow will push
temperatures into the mid/upper 80s, possibly lower 90s, by the
middle portions of next week. With a humid airmass remaining
overhead, heat index values could rise into the mid/upper 90s,
possibly nearing 100 degrees across portions of Central Texas, by
Wednesday/Thursday of next week. Summer is coming. I hope y'all
are ready, because I'm not :(

Langfeld

&&

.AVIATION... /Issued 207 PM CDT Wed May 1 2024/
/18Z TAFs/

Concerns include thunder potential and IFR ceilings Thursday.

MVFR ceilings will eventually climb above 3kft AGL this afternoon
though this process will be slower across Central Texas. These
clouds have slowed the warming of the surface layer, which is
still separated from the stronger momentum air within the cloud-
bearing layer. The 18Z TAF tempers wind speeds, but somewhat
stronger sustained speeds with higher gusts may still occur later
this afternoon.

Convective attempts continue to struggle across Central Texas, but
guidance maintains the potential for storms to impact the Waco
terminal late this afternoon. The introduction of VCTS is the same
warm-advection activity that may trek as far north as the Dallas/
Fort Worth for the initial TEMPO group in the Metroplex (02-04Z).
The main MCS with wind potential will be after midnight along the
I-35 corridor, thankfully during the nocturnal minimum for
aviation operations.

Some showers/storms may trail behind the MCS, but the TAFs
endeavor to limit the duration of TS. After the thunderstorm winds
subside, a period of low-level wind shear may follow (not
currently included). IFR ceilings will then follow and persist
throughout the daylight hours of Thursday morning. Reductions in
visibility are likely above the rain-soaked ground, but the
ceilings will determine the flight category.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  81  68  83  68 /  70  70  50  20  30
Waco                67  80  69  82  68 /  80  70  30  20  20
Paris               66  76  66  80  65 /  60  90  70  40  20
Denton              66  81  66  83  67 /  70  60  50  20  30
McKinney            67  79  67  83  67 /  70  70  60  30  30
Dallas              68  81  69  83  69 /  70  70  50  30  30
Terrell             67  79  67  82  67 /  80  80  50  30  20
Corsicana           68  81  70  83  68 /  80  90  40  30  20
Temple              67  81  70  83  68 /  80  50  30  20  20
Mineral Wells       67  84  66  84  66 /  70  30  40  20  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through Thursday
afternoon for TXZ121-122-134-135-142>148-156>162-174-175.

&&
Hazardous weather outlook, May 1, 1:48 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
248 PM CDT Wed May 1 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-021200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
248 PM CDT Wed May 1 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are possible this afternoon, mainly across
Central Texas. Widespread thunderstorms are then expected tonight
across all of North and Central Texas. Damaging wind gusts and flash
flooding are the main threats, with a lower threat of large hail and
tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Daily storm chances will continue through the weekend. The highest
severe threat during this timeframe will be Thursday evening into
Thursday night across Western North Texas. Heavy rainfall will likely
accompany this activity and could lead to localized flash flooding
concerns, especially over areas that are saturated from recent
rainfall.

.SPOTTER INFORMATION STATEMENT...
Timely reports of severe weather and flooding today and tonight will
be greatly appreciated.

In the hours before

Special weather statement, May 1, 3:36 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
436 PM CDT Wed May 1 2024

TXZ146-161-012200-
Limestone TX-Navarro TX-
436 PM CDT Wed May 1 2024

...A strong thunderstorm will impact portions of northwestern
Limestone and south central Navarro Counties through 500 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, or 11 miles west of Mexia, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Coolidge and Lake Mexia around 440 PM CDT.

Other locations impacted by this storm include Tehuacana and Purdon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3156 9667 3170 9681 3181 9673 3182 9672
      3183 9672 3196 9663 3177 9647 3170 9643
TIME...MOT...LOC 2136Z 227DEG 9KT 3169 9668

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

79
Special weather statement, May 1, 4:53 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
553 PM CDT Wed May 1 2024

TXZ144-012330-
Bosque TX-
553 PM CDT Wed May 1 2024

...A strong thunderstorm will impact portions of north central Bosque
County through 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meridian State Park, or 13 miles northwest of Clifton, moving north
at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Meridian, Meridian State Park, Walnut Springs, and Morgan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3211 9781 3216 9772 3215 9754 3213 9752
      3214 9751 3214 9749 3213 9749 3184 9763
      3188 9783
TIME...MOT...LOC 2253Z 192DEG 27KT 3194 9772

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Langfeld

The radar

The Ft Hood radar (KGRK), 120 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
May 1, 5:01 PM CST
Where
Limestone County, 1.18 mi W of Groesbeck
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.530, -96.540

Emergency management reported a large tree down across power lines.

Flash Flood, Limestone

When
May 1, 5:25 PM CST to 8:45 PM CST
Where
Limestone County, 1.19 mi N of Mexia to 1.8 mi NNE of Forest Glade
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.697, -96.498

Emergency management reported multiple roads flooded in Mexia with one water rescue at 800 East Commerce Street.

Thunderstorm Wind, Limestone

When
May 1, 5:38 PM CST
Where
Limestone County, 1.18 mi E of Shiloh
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.620, -96.450

Emergency management reported multiple trees down and some tree blocking roads in the Shiloh area.

Thunderstorm Wind, Limestone

When
May 1, 5:41 PM CST
Where
Limestone County, 2.46 mi ESE of La Salle
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.520, -96.380

Emergency management reported a large tree down on County Road 444.

Hail, Leon

When
May 1, 5:45 PM CST
Where
Leon County, 0.59 mi W of Redland
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.250, -96.040

Hail, Somervell

When
May 1, 5:53 PM CST
Where
Somervell County, 4.87 mi S of Glen Rose
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.160, -97.760

Flash Flood, Limestone

When
May 1, 6:01 PM CST to 11:45 PM CST
Where
Limestone County, 2.97 mi ESE of Echols to 2.34 mi SE of Mexia Muni Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.667, -96.602

Multiple bridges along US 84 were reported with high water, including US 84 and the Lake Mexia Bridge. Multiple areas of flooding were also reported in Mexia including a stranded motorist at HWYs 14 and 171 in Mexia.

Flash Flood, Limestone

When
May 1, 6:52 PM CST
Where
Limestone County, 2.1 mi NE of Doyle to 2.2 mi NE of Doyle
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.593, -96.496

A train derailment of 5 sand hauler cars occurred due to high water near CR 456 and CR 406.

Flash Flood, Leon

When
May 1, 9:00 PM CST to May 2, 12:30 AM CST
Where
Leon County, 3.19 mi N of New Salem to 7.37 mi WSW of Loavor Leona
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.366, -96.077

Emergency management reported at least 16 roads closed with some wash-outs. Five road closures isolated residents.

Flash Flood, Leon

When
May 2, 7:00 AM CST to 9:00 AM CST
Where
Leon County, 1.77 mi NNE of Buffalo to 1.86 mi NNE of Buffalo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.494, -96.061

TxDOT reported a road closure on Laney Street 2 miles north of Buffalo due to flooding of Buffalo Creek from heavy rainfall Wednesday night into Thursday morning.

Flash Flood, McLennan

When
May 2, 8:00 AM CST to 9:00 AM CST
Where
McLennan County, 3.5 mi S of Moody to 4.24 mi S of Moody
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.270, -97.340

Emergency management reported a washed out culvert/road on Dowell Road near Big Elm Creek 3 miles SSE of Moody due to heavy rainfall and flooding Thursday morning.

Flash Flood, McLennan

When
May 2, 8:00 AM CST to 9:00 AM CST
Where
McLennan County, 0.69 mi SSW of Hillside to 0.42 mi SW of Hillside
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.390, -97.153

Emergency management reported a portion of Bullhide Creek Rd in McClennan County was washed out due to heavy rainfall and flooding Thursday morning.

Flash Flood, McLennan

When
May 2, 8:00 AM CST to 9:00 AM CST
Where
McLennan County, 1.38 mi N of Erath to 3.86 mi NE of McGregor Afb
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.650, -97.270

Emergency management reported several washed out roads/culverts across Central McLennan County due to heavy rainfall and flooding Thursday morning.

Thunderstorm Wind, Bell

When
May 2, 11:35 PM CST
Where
Bell County, 0.59 mi W of (Tpl)temple Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
31.150, -97.410

A 60 MPH wind gust was measured at Temple / Central Texas Regional Airport.

Hail, Bell

When
May 3, 12:02 AM CST
Where
Bell County, 1.5 mi NNE of Pendleton
Measured
1 in hail
Reported by
Public
Coordinates
31.220, -97.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178648, 1178654, 1178649, 1178651, 1178643, 1178645, 1178470, 1178474, 1178656, 1180647, 1180648, 1180650, 1180651, 1178652, 1178646.